Calcium supplements: Do they interfere with blood pressure drugs?

content provided by mayoclinic.com

Calcium supplements: Do they interfere with blood pressure drugs?

Question

Is it true that calcium supplements may interact with blood pressure medications?

Don
Washington

Answer

Yes. In large amounts, calcium supplements may interact with some blood pressure medications. Interactions may occur with:

  • Thiazide diuretics. Taking 1,500 milligrams (mg) or more of calcium with thiazide diuretics — such as chlorothiazide (Diuril), hydrochlorothiazide (Microzide, Oretic) and indapamide — can result in milk-alkali syndrome, a serious condition. In general, avoid taking more than 1,500 mg of calcium (supplements and food sources combined) a day if you're taking a thiazide diuretic (also referred to as water pills). If you take calcium supplements while taking a thiazide diuretic, talk to your doctor about the appropriate dose and have your blood pressure and calcium levels checked.
  • Calcium channel blockers. When given through an intravenous (IV) line, calcium may decrease the effects of calcium channel blockers, such as nifedipine (Adalat CC, Afeditab CR, Procardia), verapamil (Calan, Covera HS, Veralan), diltiazem (Cardizem, Cartia XT, Dilacor XR, others) and others. In fact, IV calcium is used to help reverse calcium channel blocker overdose. There's no evidence that oral calcium supplements interfere with calcium channel blockers. To be safe, check your blood pressure regularly if taking calcium channel blockers and calcium supplements at the same time.

Calcium supplements don't appear to interact with other commonly prescribed blood pressure medications, such as:

  • Beta blockers bisoprolol (Zebeta), propranolol (Inderal, Innopran XL) and others
  • Angiotensin-converting enzyme (ACE) inhibitors, such as captopril (Capoten), lisinopril (Prinivil, Zestril) and others
  • Angiotensin II receptor blockers, such as losartan (Cozaar), valsartan (Diovan), and others
  • Renin inhibitors, such as aliskiren (Tekturna)

Talk to your doctor if you take high blood pressure medications and calcium supplements and are concerned about interactions.

Last Updated: 2012-09-14
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version